image
A label of New World fentanyl/heroin Tweeted by Hartford Deputy Police Chief Brian Foley. | Hartford Police Department

Deadly heroin mixture prompts local police to increase vigilance


Local police say they haven’t seen signs of a deadly heroin mix in the area, but they are certainly on the lookout.

As many as seven recent overdoses have been attributed to a mix of heroin and powerful synthetic opiate fentanyl. Most recently, a 14-year-old East Windsor High School student died from injecting the deadly substances.

The rash of deaths in East Windsor, East Hartford and Hartford spurred Hartford police to warn the public and addicts to beware of fentanyl mixes that can kill in seconds.

The Associated Press reported on Feb. 16 that more than 80 people have died in recent weeks from injecting heroin laced with fentanyl. The number included 25 fentanyl-related deaths in Rhode Island, although health officials in that state are unsure how many of those cases also involved heroin. The deaths along the East Coast range from North Carolina to Vermont, with deaths also reported in Pennsylvania and Michigan. The mixture is packaged with a variety of brand names including “Wild China,” “Theraflu,” “Bud Ice,” “24K,” and “Lost World” in Connecticut.

“We are well aware of the laced heroin that is coming across,” said Wallingford police spokesman Lt. Mark Mikulski. “We haven’t seen any overdose deaths because of it. But we know it’s serious.”

Hartford Deputy Police Chief Brian Foley said fentanyl has been turning up in drug investigations. Mikulski said anytime there is a heroin arrest or overdose, a test is done on the combination of ingredients used. Wallingford has had multiple heroin overdoses in the past three years, but nothing in a year.

Rich Figlewski, who operates the Dry Dock in Wallingford, a substance abuse counseling center, said he’s aware of the deaths in Hartford and New York from the potent combination. Fentanyl, which is 80 times more powerful than morphine, is a powerful pain narcotic that is slowly released into the body to treat cancer and other chronic pain conditions. It is usually dispensed through patches that release it into the body, or by a lollipop that is sucked slowly.

“I’m sure it’s here, but I haven’t heard of anyone around here dying from it,” Figlewski said. “It’s a pretty nasty drug.”

The fentanyl that police see now is in powder form and mixed directly into the heroin to dilute the heroin and increase profits to drug dealers and manufacturers. But fentanyl, even in minute doses, can lead to instant respiratory failures, health experts said.

Foley says officers have found overdose victims with needles still in their arms.

“We don’t usually see it (fentanyl) in powdered form,” Mikulski said. “We don’t see it regularly, but we do see it once in a while.”

Sgt. Jeffrey Dobratz of Southington police said the department is aware of the laced heroin but he has not heard about it being in town. Southington has experienced a couple of heroin overdoses in the past year that were not connected to fentanyl. But detection can be difficult despite the extensive toxicology screenings done after each death, Dobratz said.

National toxicologists have said testing for the substance can be difficult because of the minute traces of fentanyl that can cause death. But new and more expensive testing equipment is helping authorities and health experts pinpoint what is being used to dilute heroin.

When someone takes heroin, the drug locks onto the receptors in the brain, slows the body down and disrupts breathing.

Advocates for Naloxone, a drug designed to reverse opioid prescription drug and heroin overdoses, say the recent overdose epidemic is reason to make Naloxone more readily available.

Information from the Associated Press was used in this story.

mgodin@record-journal.com (203) 317-2255 Twitter: @Cconnbiz



Back to WallingfordNews

Latest Comments